The Diabetes Forum Support Community For Diabetics Online banner

1 - 8 of 8 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter #1
I was formally diagnosed with type 2 diabetes about a month ago, though I am sure that I've had it for two to three years based on the symptoms I had. I was put on metformin (500 mg once a day) at that time, and it's been helping to lower my blood sugar, combined with a big change in diet and walking 30-45 minutes every evening.

One thing I have noticed since going on the metformin is that my ankles are often puffy now. Not horribly swollen, just a little puffy, especially the tops of my ankles around where the joints meet my feet. I also feel a little tingling in that area when this happens. I have never had this problem before, except a few times when I was sitting for prolonged periods of time. For instance, I moved out west via train in 2007; and after nearly three days of being trapped on a train in a tiny seat, my feet were very swollen. Whenever that happened, exercise would always correct it by the next day. Now, though, the puffiness seems almost constant. It's usually less noticeable in the morning, but by evening, it's back.

Right now I am not working, and spend a lot of my days at the computer for schoolwork. However, I have been walking 30-45 minutes a day ever since I was diagnosed, so I am getting some moderate exercise (we live in a hilly area).

I am a 29-year-old woman, so still fairly young, and otherwise in generally good health except that I am obese. I am married but have no kids and have never been pregnant. I had blood tests done when I found out about my diabetes, and the doctor said my kidneys look excellent and my liver is normal. My blood pressure was a little high, and I am now trying to bring that down with the exercise because the meds she put me on for it were making me feel awful. If I can't do it on my own, I will go back on the meds for the bp.

So, sorry for the long story, but I'm just curious. Could the metformin be causing this puffiness/fluid retention in my ankles? I have not called my doc yet about it because we currently have no insurance and I have to pay a hefty fee every time I see the doc. It's the only thing I can think of that has changed in the last month.
 

·
Registered
Joined
·
5 Posts
Typically metformin is mostly associated with GI side effects (diahrea, nausea/vomiting, etc.) and not edema (ankle swelling).

Is metformin the only medication you are taking? There are other diabetic medications such as Actos and Avandia that are commonly associated with edema.
 

·
Registered
Joined
·
15 Posts
Here is a list of side effects of metformin:

Side Effects


Common:


- Diarrhea
- Gas
- Headache
- Indigestion
- Nausea
- Stomach Upset
- A temporary metallic taste in your mouth
- Vomiting

Severe:

- Allergic reaction (rash, hives, itching, difficulty breathing, tightness in the chest, swelling of the mouth, face, lips, or tongue)
- Chest pain or discomfort
- Dizziness or lightheadedness
- Fast or difficult breathing
- Feeling or being unusually cold
- Fever, chills, or persistent sore throat
- General feeling or being unwell
- Muscle pain or weakness
- Slow or irregular heartbeat
- Unusual drowsiness
- Unusual or persistent stomach pain or discomfort
- Unusual tiredness or weakness


If you are taking or considering taking Metformin and are elderly, have a history or liver problems, kidney problems or heart problems you may be a higher risk for a serious and sometimes fatal condition called lactic acidosis. Lactic acidosis happens when the oxygen levels in the body drop and lactic acid builds up in the blood stream faster than it can be removed. Please consult your doctor right have any of the severe side effects listed above.
 

·
Registered
Joined
·
24,394 Posts
I take Actos and metformin. Gives me great migranes,, Back to the Doc in the a.m.
Welcome to DF, Big Daddy. Have you been able to tell which one might be the culprit? How long have you been taking them?

I take metformin too, 500mg x3 each day. It caused a few days of lower intestinal distress right at the beginning, but since then I barely know it's on board except that it curbs my appetite - which a GOOD thing!

Keep us posted on what your doctor has to say about it.

Take care,
Shanny
 

·
Registered
Joined
·
4 Posts
Welcome to DF, Big Daddy. Have you been able to tell which one might be the culprit? How long have you been taking them?

I take metformin too, 500mg x3 each day. It caused a few days of lower intestinal distress right at the beginning, but since then I barely know it's on board except that it curbs my appetite - which a GOOD thing!

Keep us posted on what your doctor has to say about it.

Take care,
Shanny
For sure it's the metformin. Only take 2 X daily. For some odd reason I'm getting sugar cravings in the middle of the nights (3:a.m.) Not happy with my doctor either. Need to get to a good endocrinologist. For some strange reason raiding the cookie jar and fridge for ice cream in the middle of the night is playing havoc with my levels,,,duh

I'll get a referral and the heck out of that office tomorrow!
This change of diet is hard and I haven't had sugar cravings before.
It's definitely a new learning curve. Add a seizure disorder adn I'm having all types of fun now,,
 

·
Registered
Joined
·
11 Posts
According to me metformin is one of the most common drugs used to treat Tryp 2 diabetes. There are a few side effects as with anything. Check the info sheet that came with it from the drug store. Ask your doctor.
 
1 - 8 of 8 Posts
Top